Blog changes

Thanks to everyone who followed Training Because I Can! over the last nine years. This blog started with Addison's Disease, hypothyroidism and a crazy idea of doing an Ironman distance triathlon. My life has changed and so has this blog. I am using this blog strictly for Addison's Support topics from here on out. I hope to continue providing people with hints for living life well with adrenal insufficiency.

Sunday, May 2, 2010

Crisis

"Hydrocortisone is Life" Babs

If you've got Addison's, the above statement is absolutely, positively no exaggeration.

In my story about Fran dying from complications of Addison's, I mentioned crisis. Erin asked this question in the comments:


So do you Addison's folks think these "stomach bugs" people get are actually bugs/viruses? Or are they triggered/originate from heading into an Addison's crisis? I've done a ton of reading about people's experiences with crisis, and "stomach bug" seems to be the most common beginning of a crisis. Just wondering if it's actually a bug, or if it's just the first symptom of the crisis.
It got me thinking about the Addison's crisis. We act as if, wham-bam-thank-you-ma'am, we go into crisis with no warning what so ever. One minute perky and happy, the next minute passed out on the floor needing an ambulance. Realistically, I think the truth is somewhere in between.

In my case, my crisis was preceded by a migraine, too much alcohol, a two week stomach ache that I ignored or thinking that herbs and positive thinking (as opposed to antibiotics) were going to cure the feeling of peeing glass that was actually a kidney infection.

In each and every case, I knew a crisis was coming and probably didn't abide by the mantra, "Hydrocortisone is Life" and worked well within the detrimental boundaries of "Steroid Guilt". All it got me was an Addison's crisis and an expensive trip to the ER. I think if I had been rational, I would have doubled or tripled my HC as recommended by my mentor Wanda on several of the above occasions, and avoided the trauma and expense of the ER.

Signs of under replacement that can lead to a crisis:
  • nausea and/or vomiting
  • weakness
  • heavy arms and legs
  • fatigue
  • low blood pressure/head rushes upon standing
  • salt craving
  • joint and muscle pain
  • headache
  • craving salt
When you're not feeling well for any reason, stop being tough or worried about taking too much steroid. Double up and avoid a crisis and trip to the ER. If you can't hold down fluids, give yourself the damned shot and head to the Emergency Room!!

Post a Comment